Potential side effects of antidepressants

Potential side effects of antidepressants

Depression advice: Sometimes antidepressants can help relieve depression. However, it’s worth doing medical and personal research into the potential side effects of anti depression medication…

Some people come through depression through soul-searching, exercise, diet, changing their environment, writing a book… all sorts of ways.

Some people come through depression with the aid of antidepressants.

There is no right or wrong way. The only right way, really, is the one that helps you come out of depression.

The main thing to watch out for with antidepressants is that they have a cumulative effect (so they don’t work straight away) and they can affect each individual differently.

How to research the side-effects of prescribed antidepressants

If you do get prescribed antidepressants from your doctor, you should consider doing the following things to make your road to recovery quicker, cleaner and more in your control:

Research the antidepressants you are given. Search online for forums and medical sites that give you information. Obviously, opinions will vary – especially on forums. But finding out more about your antidepressants will give you far more information at your disposal than the leaflet that comes with them.

If/when you take those antidepressants, you need to do your own personal research – not on the drugs, but on you. You need to find out what the antidepressants doing to your mind and body. The leaflet will tell you how long it should take for the depression medication to start working. You need to monitor yourself, because every person might have slightly different reactions to the medication. Are you feeling speedy? Exhausted? Sweaty? Getting bad dreams? Euphoric? How do you feel after a couple of days? How do you feel after a week? Two weeks? Three weeks? Keep track. Hopefully, after a set period things should even out and produced the desired effect. If they don’t, you’ve got a record of what side effects you had and when they occured.

Balance your personal research with your medical research. Are your side effects expected? Or unexpected? Are they manageable? Or unmanageable?

If you think it’s necessary, keep your doctor in the loop about how you’re doing. If you’ve given the medication the benefit of the doubt but it’s not working when it said it should – or if the side-effect are becoming unbearable – you may need to switch to a different medication or discuss alternatives with your doctor.

The side effects of antidepressants – my own story

Hi. I was depressed. I was prescribed anti depression medication. The antidepressants cured my depression. I am no longer depressed.

However, the antidepressants also produced some bizarre side effects that weren’t listed on the leaflet that came with them.

I had to do my own research and use my own judgement to figure out what was happening to me.

I wanted to share my journey with other mooks out there who may be considering antidepressants and would like to hear a personal story from someone who has taken them…

I was on a brand called Lovan (fluoxetine hydrochloride), which (like a lot of anti-depressant medications: Prozac, Fontex, Seromex, Seronil, Sarafem, Ladose, Fluctin (EUR), Fluox (NZ), and Lovan (AUS)) is an SSRI. That’s a selective serotonin reuptake inhibitor. Basically, these antidepressants work by increasing the level of serotonin produced and taken into your brain.

This group of medications is one of the most prescribed anti-depressant medications worldwide. It’s used to treat severe depression, obsessive compulsive disorder, pre-menstrual dysphoric disorder, bulimia nervosa, panic disorder, and post-traumatic stress disorder.

Obviously, your SSRI comes with a little leaflet telling you what not to take with it, and what you might experience. But they never tell you about the extremely rare reactions. You know, the kind of ones you only really think about once they’ve happened to you. Handy, huh?

Now, the pamphlet for your anti-depressant will tell you about the nausea, agitation, sexual dysfunction, rash, headaches, sweating, weight gain (or loss) anxiety, dizzy spells, restlessness, et cetera. It warns you about muscular aches, and encourages you to go immediately to hospital if you experience palpitations or haemorrhagic complications.

The doctors will warn you (and your parents) that, once you start taking anti depression medication, you’ll feel more active. People starting a course of antidepressants are actually more likely to engage in risky and suicidal behaviour, because they suddenly have the energy to do so. It’s important to know this so you can warn yourself beforehand, spot the signs and work through them.

Now, here’s the weirdest side effect ever. Not in a single pamphlet, nor at the doctor’s office did they tell me about fits and memory loss. Admittedly this is an extremely rare reaction. But it’s made all the worse when no-one tells you about it. Neither my doctor nor the people at the hospital had any idea what was happening.

After some extensive googling (we’re talking 1 AM before you find what you’re looking for kinda googling) I finally found an explanation.

Instead of just producing serotonin, my brain became hypersensitive to adrenaline. It started out as just uncontrollable shivering, but developed into stuttering, muscular twitching, and, even after I stopped taking the medication, fits.

It stopped after about 2 and a half weeks, when I had an hour-long twitching fit. Remember, I had been off the medication for a fortnight when this happened. When I came out of the fit, I had absolutely no memory. I didn’t know who or where I was, who the people around me were, or how to speak.

I was literally an adrenaline junkie for 3 weeks. I was so hyped up that the smallest thing could set me into a stuttering, twitching wreck (I’m lucky in that I had, and still have, a very understanding boyfriend!).

After this fit, I was checked for all sorts of disorders, brain scans, checked for epilepsy, nothing. All fine. Except that, even 10 months later, my attention span and memory is still not what it used to be. From what my googling has told me, it may take years to recover fully. If ever. No-one really seems to know.

I’m still having issues (although oddly, after I lost my memory, I also lost my depression. So it’s not all bad). A few weeks ago, I had a small amount of caffeine after a long night out. I spent the next day twitching again. Turns out fluoxetine hydrochloride seems to be able to long-term reprogram your nervous system. I still get freaked out easily by small things, and I often feel like there’s something crawling on me. I never had any of this before I started taking the anti-depressant. And no, I don’t take any other drugs. I don’t even drink.

For what it’s worth, I’m not condemning the use of antidepressants. Plenty of people treating depression with medication have no issues related to side effects at all. These people have really been helped by their depression medication.

But if your doctor is hinting at putting you on a course of antidepressants, ask questions – and a lot of them. Do some googling for adverse reactions, side effects, and get in contact with your doctor the second you have any reaction at all.

My sincere wishes to anyone out there suffering depression; it can and does get a whole load better than this.


write for Mookychick